I have been taking 100 Levo for about 2 years. Very rarely do I feel well. I think I noticed a marked improvement for a couple of months last summer after having 2 steroid injections for a frozen shoulder. After reading lots of posts on here and some of Isabella wentz' book I started taking supplements a few weeks ago in the hope I might feel better. I was already taking vit D, added in selenium then after a couple of weeks a folate/b12  supplement and zinc. Am now having what feels like a huge hypo crash. Really dizzy, ache in my arms and legs, tingling in my feet, stonking headache, very irritable and absolutely wiped out. At the end of my tether - again. 

13 Replies

  • AliF

    I'm sorry you are having multiple problems at present, instead of improving you are getting worse.

    I think you need to start from scratch seeing you've been on the same low dose for approx 2 years.

    Have you had a blood test recently? (I think GP is keeping your TSH 'within range' and it may be towards the higher end of it). - just a guess.

    100mcg is quite a small dose. So, if you've had a very recent blood test post results with the ranges for comments.

    If not, make a new appointment at the very earliest. Don't eat before it. Allow 24 hours approx between last dose of levo and the test (day before put your tablets away from it's usual place so we aren't on automatic pilot the morning of the test). Ask for B12, Vit D, iron, ferritin and folate if you've not had them done recently.  Get print-out with the ranges and post for comments.

  • Thank you for your replyShaws. I haven't had a blood test for probably nearly a year. According to the GP I am slightly over medicated. My requests for tests other than TSH are usually rebuffed but I can try. Do you think I should stop taking the supplements between now and getting a blood test? It will probably be a couple of weeks before I can get an appointment. Not sure what to do. There are so many variables and I have no idea which apply to me -- food intolerances ( gluten etc), vitamin supplements ( all the ones I am taking and more ) the right drug ( Levo not working, natural thyroxine, t3 only, mixture of t4 and t3) and all without any medical supervision. I just want to feel normal. Normal would be great for me! 

  • This is from Dr Toft who was President of the BTA. This is what he recommends if on levo:-

    6 What is the correct dose of thyroxine and is there any rationale for adding in tri-iodothyronine? 

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l. 

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance. 

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added."

    They will not prescribe anything other than levothyroxine, which I think is wrong because some of us do not recover sufficiently with levo and some do. So there are various reasons why we should have at least a trial of whatever hormone suits. Dr Toft says 10mcg of T3 may be added (I think that's far too low) but it might do the trick. You can then think of sourcing your own to 'top up' until you feel much better.

  • How can he say you are 'slightly overmedicated' if you've not had a blood test for over a year.

    Any blood test should be at the earliest possible. Don't eat before it. Leave about 24 hours between your last dose of levo and the test.

  • Sorry - I have mislead you. My GP ( who is a woman by the way - casual sexism excused ! ) said last time I saw her when I was feeling particularly rubbish that I was slightly over medicated looking at my blood test results. That was about a year ago. I have not seen her since. 

  • I think you should maybe change to another doctor and have a blood test particular as you are having ups/downs.

  • AliF, if you've felt unwell since adding selenium, folate, B12 and zinc you may be having a reaction to the supplements or fillers.  Stop taking them for a couple of weeks to see whether symptoms improve.  It's best to introduce supplements one at a time so you can pin down any adverse reaction to the particular supplement.

  • Thank you for your reply Clutter. I did introduce them slowly. Last one was iron/b12 tablet. I have taken some more today so I will see what happens. The truth is I  am very up and down and that is true for the last week too. One day not too bad, next day I feel terrible, the day after I may feel a lot better. It is very erratic and unpredictable. 

  • AliF, if you're sure it's not a reaction to the supplements and you're remembering to take Levothyroxine 2 hours away from folate, B12 and selenium, and 4 hours away from vitD and iron, ask your GP to check your thyroid levels.

  • Well I am not sure, because I am not sure of anything with how my body feels or reacts. I just know I am not enjoying life in the way that I should or that I want to. I take Levo early morning and other supplements either some at lunchtime or all after my evening meal if I am at work during the day. I hate this disease. It is ruining my life. I firmly beleve in my case it was caused by the stress of looking after my mother for a number of years before she died. And now I am stressed because I feel so terrible so much of the time. My life is just passing me by. 

  • Consider private blood tests ,see details on Thyroid UK site.

  • Thanks Treepie. I have an appointment with my GP. If I can't get all of the various things tested then I think a private test is the next step. 

    The NHS is failing Hashimoto's patients. We should shout more loudly.

    I will find a way to get our plight recognised. Start a petition, write to the BMA etc etc whatever is necessary. 

  • Unfortunately the 'plight' isn't just restricted to thyroid problems caused by Hashimoto's.

    Endocrinology is not well understood or managed in general.

You may also like...